Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 151, NWS Quad Cities, IA

September 18, 2007Delaware County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 18, 2007, 6:44 PM CDT for Delaware County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2007, 6:44 PM CDT (23:44 UTC)
Expired
Sep 18, 2007, 7:26 PM CDT
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Delaware County, IA

The radar

The Quad Cities radar (KDVN), 118 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 7:18 PM CDTTSTM WND DMGManchester, IATREES DOWN IN THE CITIES OF MANCHESTER, DUNDEE AND EDGEWOOD. 50X80 SHOP BUILDING DESTROYED IN EDGEWOOD. PEOPLE WERE IN THE BUILDING BUT NO INJURIES OCCURRED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 182344
SVRDVN
IAC055-190045-
/O.NEW.KDVN.SV.W.0151.070918T2344Z-070919T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
644 PM CDT TUE SEP 18 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELAWARE COUNTY IN NORTHEAST IOWA...

* UNTIL 745 PM CDT.

* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED APPROXIMATELY 19 MILES
  SOUTHWEST OF RYAN...OR ABOUT 12 MILES EAST OF VINTON...AND MOVING
  NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RYAN AND 7 MILES SOUTHEAST OF MASONVILLE AROUND 705 PM CDT...
  MANCHESTER AROUND 710 PM CDT...
  DELAWARE AND DELHI AROUND 715 PM CDT...
  ONEIDA...GREELEY AND EARLVILLE AROUND 720 PM CDT...
  COLESBURG AROUND 730 PM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

WIND DAMAGE WILL OCCUR BEFORE THUNDER CAN BE HEARD OR RAIN BEGINS.
SEEK SHELTER IMMEDIATELY.

THIS STORM HAS ALREADY PRODUCED WIND DAMAGE AND/OR LARGE HAIL...AND
IT REMAINS A THREAT.

LAT...LON 4249 9115 4230 9140 4230 9159 4246 9160
      4247 9161 4264 9161 4264 9117
TIME...MOT...LOC 2344Z 226DEG 44KT 4223 9176

$$

ERVIN
1 follow-up statement
000 
WWUS53 KDVN 190026
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
726 PM CDT TUE SEP 18 2007

IAC055-190036-
/O.CAN.KDVN.SV.W.0151.000000T0000Z-070919T0045Z/
DELAWARE IA-
726 PM CDT TUE SEP 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR DELAWARE COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PRODUCING DAMAGING WINDS HAS MOVED OUT 
OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS 
BEEN CANCELLED.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING HEAVY RAIN.

LAT...LON 4249 9115 4230 9140 4230 9159 4246 9160
      4247 9161 4264 9161 4264 9117
TIME...MOT...LOC 0026Z 205DEG 67KT 4276 9116

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:00 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Sep 18, 3:00 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CDT TUE SEP 18 2007

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING FRONTAL COMPLEX EXTENDING FROM
NORTHWEST ONTARIO TO A WEAK SFC WAVE OVER FAR SOUTHWEST MN...THEN
EXTENDING INTO SOUTHWEST CO. BROAD PRESSURE FALLS WERE LOCATED TO
THE LEE OF THIS FEATURE...WITH MOST PRONOUNCED AREA IN FAR EASTERN
KS JUST EAST OF THE MOST DECENT CONVECTIVE SYSTEM IN THE MIDWEST.
W/V IMAGERY WAS INDICATING MAIN UPSTREAM WAVE OF CONSEQUENCE ROLLING
ACRS FAR NORTHWEST KS AND THE NEB PANHANDLE.

&&

.SHORT TERM...TONIGHT AND WEDNESDAY...PREFER THE 12Z GFS IN SPEED AND
HANDLING OF INCOMING FRONT...ESPECIALLY NOW LOOKING AT THE NEW 12Z
HI-RES ECMWF WHICH GENERALLY AGREES WITH THE GFS. PLACEMENT OF STOUT
LOW TO MID LEVEL RIDGING ACRS THE SOUTHEAST AND EASTERN CONUS WILL
DEFLECT THE WESTERN NEB VORT TO THE NORTHEAST AND THE BULK OF ITS
CVA/FORCING WITH IT TONIGHT. MOST OF THE SHORT RANGE MODELS SHIFT
LIFT MAX/POS OMEGAS FROM NORTHWEST INTO NORTH CENTRAL IOWA THIS
EVENING...UP THROUGH NORTHWEST WI AND THEN DAMPENS THIS PROCESS AS
IT MIGRATES EASTWARD OVERNIGHT INTO THE LOCAL FCST AREA. MIXING IN
INSOLATION SECTOR JUST EAST-SOUTHEAST OF MAIN SHOWER/CLOUD SHIELD
OVER EASTERN IA AND NORTHEAST MO HAS KEPT A LID ON SFC DPTS...BUT
HEATING HAS MADE FOR RATHER STEEP LOW TO MID LEVEL LAPSE RATES. IF
A FEW STORMS COULD DEVELOP AND MAKE IT INTO THE WEST CENTRAL OR
NORTHEAST CWA THROUGH BEFORE 02Z OR SO...PROGGED LINGERING DOWNDRAFT
CAPES SUGGEST THAT A STORM MAY BE ALLOWED TO MIX DOWN SOME OF THE
BRISK AMBIENT LOW TO MID LEVEL WIND FIELD JUST TO THE LEE OF THE
FRONTAL COMPLEX...WITH INSTABILITY REALLY WANING AFTER THAT. EVEN
THOUGH SVR RISK LOOKS RATHER BLEAK...SOME MID LEVEL INSTABILITY
IS SUGGESTED BY THE MODELS TO HOLD ON ALONG AND WEST OF THE MS RVR
TO KEEP SHOWERS AND EMBEDDED THUNDER GOING THROUGH 06Z OR SO BEFORE
THAT PARAMETER ALONG WITH ANY LINGERING FORCING WANE. THUS EXPECT
SHOWERS AND SOME STORMS TO FALL APART AFTER MIDNIGHT EAST OF THE MS
RVR...AND WILL TAPER OFF POPS ACCORDINGLY. WHILE THE NORTHWEST
THIRD OF THE DVN CWA MAY RECEIVE FROM .25 UP TO HALF INCH OF
RAINFALL ROUGHLY THROUGH 07Z/2 AM CDT...MUCH OF THE REST OF THE FCST
AREA PROBABLY WILL RECEIVE A TENTH OF AN INCH OR LESS.

ON WED...FRONT TO WEAKEN AND SLOWS AS IT ENCOUNTERS DEEPER RIDGING TO
THE SOUTHEAST...POSSIBLY TAKING MUCH OF THE DAY TO CLEAR THE CWA. A
FEW LINGERING POST FRONTAL SHOWERS MAY OCCUR THROUGH EARLY AFTERNOON
ACRS THE SOUTHEAST HALF OF THE FCST AREA...BUT EXPECT SOME CLEARING
ACRS THE NORTHWEST HALF. SOME LAG IN BETTER LLVL CAA SUGGESTS ANY
CLEARING WITH SOME MIXING MAY HELP TEMPS RISE BACK TO AROUND 80 OR
EVEN THE LOW 80S...BUT AREAS THAT REMAIN CLOUD COVERED WILL BE
LIMITED TO THE 70S.     ..12..

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY...
ABOVE NORMAL TEMPERATURES TRENDING MORE ACTIVE AND WET BY EARLY NEXT
WEEK.

PRIMARY GUIDANCE MORE CONSISTENT RUN TO RUN HI-RES ECMWF AND GFS AND
ALSO GEFS.  SOME INPUTS FROM NMA-WRF AND UKMET LATE WEDNESDAY INTO
THURSDAY.

WEDNESDAY NIGHT...TRIMMED TEMPS AND DEWPOINTS A FEW DEGREES AS WEAK
SURFACE HIGH RESULTS IN EAST WIND FOR GENERALLY COMFORTABLE NIGHT.
THURSDAY...WARM BUT NOT TOO HUMID AS SFC WINDS SLOWLY BECOME SE
BY PM.  POTENTIAL FOR MIN TEMPS STILL A FEW DEGREES TOO MILD IF THE
CENTER OF SFC HIGH NEARBY FOR STRONGER RADIATIONAL COOLING.  KEPT
LOW CHANCE POPS THROUGH PERIOD NEAR IA/MO BORDER WITH FRONT NEARBY
AND WEAK CONVERGENCE.  THURSDAY NIGHT AND FRIDAY...WAA KICKS BACK IN
WITH HIGHER DEWPOINTS AHEAD OF NEXT FRONT LATE FRIDAY WITH VERY WARM
AND HUMID CONDITIONS AND BREEZY SW WINDS IN PM TO TAKE A BIT OFF THE
HEAT OFF OF 85 TO 90+F MAX TEMPS.  CONCERN IS POTENTIAL FOR STORMS
TO FIRE LATE FRIDAY AND FRIDAY NIGHT WITH NEXT FRONTAL PASSAGE...LEFT
DRY FOR NOW AND PASS FOR LATER SHIFTS TO CONSIDER.  SATURDAY...
ANOTHER WEAK FRONT TO PASS WITH EAST WINDS AND HAVE TRIMMED TEMPS
WHICH STILL MAY BE AT LEAST A FEW DEGREES TOO HIGH INTO SUNDAY
MORNING. SUNDAY...TEMPERATURES TO WARM BACK TO MID TO UPPER 80S TO
POSSIBLY NEAR 90.

MONDAY AND TUESDAY...LOTS OF MOISTURE FROM SOUTH PLAINS TO ARRIVE
FROM TROPICAL SYSTEM MOVING NORTH AHEAD OF APPROACHING UPPER TROUGH
AND HAVE UPPED CLOUDS AND LOWERED MAX TEMPS AND ALSO UPPER POPS TO 30
MON NIGHT. HIGH PW OF 1.5 TO 2 INCHES AND DECENT FORCING SUPPORT
SEASONALLY HEAVY RAIN AMOUNTS FOR LATER SHIFTS TO MONITOR AND UPDATE
ACCORDINGLY.  MAX TEMPS A COMPROMISE...DEFINITELY HIGH TEMPS TO BE
LOWER EARLY NEXT WEEK INTO REST OF NEXT WEEK.    ..NICHOLS..

&&

.AVIATION...
APPROACHING FRONTAL COMPLEX AND ASSOCIATED PRECIP WILL KNOCK DOWN
CONDITIONS AT THE CID/MLI/DBQ TERMINAL SITES TO AT LEAST MVFR FROM
04Z TO 11Z OR SO...BEFORE WIND SHIFT TO THE NORTHWEST BRINGS BACK
VFR CEILINGS AND VSBYS AFTER 14Z WED.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/NICHOLS
Hazardous weather outlook, Sep 18, 4:56 AM CDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
456 AM CDT TUE SEP 18 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
456 AM CDT TUE SEP 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE INTO THE OUTLOOK AREA LATE THIS AFTERNOON
AND EVENING AHEAD OF A COLD FRONT. THE STORM PREDICTION CENTER HAS
PLACED A SLIGHT RISK OF SEVERE STORMS WEST OF A LINE FROM
SIGOURNEY TO DUBUQUE IOWA. MODERATE INSTABILITY IS EXPECTED TO
DEVELOP THIS AFTERNOON AS TEMPERATURES ONCE AGAIN RISE INTO THE
MID 80S TO NEAR 90 TODAY...COMBINED WITH INCREASING HUMIDITY
LEVELS. THE GREATEST RISK WITH THESE STORMS IS FOR DAMAGING WINDS
AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CONTINUING CHANCE OF THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT. AT THIS TIME THESE STORMS ARE NOT EXPECTED TO
PRODUCE SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING
NORTHWEST OF A LINE FROM SIGOURNEY TO DUBUQUE.

In the hours before

Local storm report, Sep 18, 6:15 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
615 PM CDT TUE SEP 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     BELLE PLAINE            41.90N 92.27W
09/18/2007  M60 MPH          BENTON             IA   EMERGENCY MNGR

            REPORTED BY EMA OFFICE.

&&

ELLIOTT
Local storm report, Sep 18, 6:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
623 PM CDT TUE SEP 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     GARRISON                42.14N 92.14W
09/18/2007  M46 MPH          BENTON             IA   TRAINED SPOTTER

            STEADY WINDS AT 40 MPH. GUST TO 46 MPH.

&&

ELLIOTT
Local storm report, Sep 18, 6:24 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
624 PM CDT TUE SEP 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TSTM WND GST     VAN HORNE               42.01N 92.09W
09/18/2007  E60 MPH          BENTON             IA   EMERGENCY MNGR

            BY FIRE DEPARTMENT AT VAN HORNE.

&&

ELLIOTT
Local storm report, Sep 18, 6:26 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
626 PM CDT TUE SEP 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND GST     7 SW VINTON             42.09N 92.12W
09/18/2007  E65 MPH          BENTON             IA   EMERGENCY MNGR

            RELAYED BY EM. REPORTED BY TRAINED SPOTTER.

&&

ELLIOTT
Local storm report, Sep 18, 6:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 PM CDT TUE SEP 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND GST     1 N VINTON              42.15N 92.03W
09/18/2007  M79 MPH          BENTON             IA   TRAINED SPOTTER

            STEADY WINDS AT 46 MPH.

&&

ELLIOTT
Local storm report, Sep 18, 6:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
632 PM CDT TUE SEP 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HEAVY RAIN       BELLE PLAINE            41.90N 92.27W
09/18/2007  M0.70 INCH       BENTON             IA   TRAINED SPOTTER

            FELL SINCE 6 PM.

&&

ELLIOTT

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 6:01 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa44 min
Sep 18, 6:31 PM CDTSevere Thunderstorm WarningDVNBuchanan38 min
Sep 18, 6:36 PM CDTSevere Thunderstorm WarningDVNLinn39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.